Part of the  

Chip Design Magazine

  Network

About  |  Contact

Unexplained Absence: An Engineer’s Cautionary Tale

You may have noticed, (I hope at least), that I haven’t written here in a while. Here’s why. In January, we went camping during a sunny yet cool weekend in Sommerville, TX. It was nice to get outside and to sleep under the stars even if the old two person tent was a bit crowded with my wife, myself, our three year old, and our one year old. On the following Monday, my stomach was sore and I reasoned that I must have strained a muscle and took a few aspirin. The soreness continued throughout the week even as I raised my aspirin intake. By Saturday, I found myself screaming in pain for the two hours it took the hospital nurse to get morphine released from the in-house pharmacy.

Flashback seven years. I’m in the hospital again. For the first time? Whatever. Flashbacks are weird. The nurse handed me a little cup of pills and explained that they were laxatives. When pressed as to why on earth I need them, the nurse explained that they were for the possible constipation caused by the pain meds. When I asked her why she thought I was on pain meds, she explained that as far as she knew, I should be in terrible pain.

I’d wandered into the doctor’s office with a little cough and in a complete malaise a few days before. I hadn’t done anything for weeks besides rise from bed, work, eat lunch, work, and fall right back into bed. A short trip to the x-ray room resulted in a cat scan the next day. After that, I waited in a small lobby by myself. A phone rang. The nurse at the desk outside the lobby pointed at a phone in the corner and said, “That’s for you.” I picked up the phone and a voice on the other end informed me that I needed to check into the hospital immediately. A quick trip to McDonald’s later, I admitted myself.

As it turns out, I had developed blood clots in both lungs as a result of deep vein thrombosis. Rather miraculously, the clots hadn’t clogged any veins completely, and hence I wasn’t in dire pain. They had, however, day by day reduced the supply of oxygen to the rest of my body, hence the severe malaise. I’d lucked out. Apparently DVT most often presents as intense pain followed by a stroke, or if you’re really unlucky, you just fall over as a result of a stroke with no warning at all. If you do survive, the treatment is to take blood thinners, well, forever. Sooner rather than later, you’ll find out that blood thinners are actually the same chemical that’s used in rat poison. I won’t belabor you with the gruesome fate of the poor little rodent on this stuff. Medical professionals seem to agree that once you’ve thrown clots, you’re more likely to do it again. I’m not sure if that’s causation or correlation, and I’m not sure they know either, since they’ll let you quit taking blood thinners without throwing a hissy the first time around. I’m aware of quite a few people that did in fact, quit taking blood thinners.

Here’s where this all becomes pertinent to the engineering crowd. If you’re doing long-haul plane flights to Asia or Europe, this applies directly to you. DVT can be caused by just sitting. That’s right; all you have to do is sit for fourteen hours. The blood in your legs can begin to pool near your feet after a while and if you’re unlucky, from there it can form clots that travel back into the rest of your system.

It turns out, there is a simple way to sidestep the issue. Just get up and walk around the plane every two hours. That’s it! A bi-hourly little stroll around the jetliner will increase blood flow and eliminate the issue. Sure, sure, it seems fun to nip at those little travel wine bottles until you nod off to sleep and wake up in India, but it can kill you in the end.

Fast forward back to January. Needless to say, I quit taking blood thinners about six years ago. Causation? Correlation? I guess it doesn’t matter. This time I wasn’t as lucky. I threw another clot, seemingly at random and this one was malicious enough to completely close a vein in my stomach. About 12 hours after I finally got ahold of some morphine, I was wheeled into surgery where I unceremoniously was relieved of two feet of my small intestine. Those who remember high school biology know that we all easily have two feet to spare. A few weeks later I emerged from the hospital thirty pounds lighter and frankly, more than a little useless…

It’s all good now though. I’m up and around and having a big old time. Oh yeah, and I’m taking blood thinners religiously. Just remember, get up and wander around the plane!

 

Leave a Reply